Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Pueblo, CO

May 18, 2018Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 2:16 PM MDT for Custer County, Fremont County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 2:16 PM MDT (20:16 UTC)
Expired
May 18, 2018, 2:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS55 KPUB 182016
SVRPUB
COC027-043-182045-
/O.NEW.KPUB.SV.W.0006.180518T2016Z-180518T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
216 PM MDT FRI MAY 18 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fremont County in central Colorado...
  North central Custer County in southeastern Colorado...

* Until 245 PM MDT

* At 216 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Texas Creek, or 46 miles west of Pueblo, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Texas Creek, Royal Gorge and Canon City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10551 3842 10561 3856 10531 3831 10513
TIME...MOT...LOC 2016Z 240DEG 28KT 3835 10546 

HAIL...1.00IN
WIND...60MPH
 
$$

skelly
2 follow-up statements
452 
WWUS55 KPUB 182026
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
226 PM MDT FRI MAY 18 2018

COC027-043-182045-
/O.CON.KPUB.SV.W.0006.000000T0000Z-180518T2045Z/
Fremont CO-Custer CO-
226 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHEASTERN FREMONT AND NORTHWESTERN CUSTER COUNTIES...

At 226 PM MDT, a severe thunderstorm was located 8 miles southeast of
Texas Creek, or 45 miles west of Pueblo, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Texas Creek, Royal Gorge and Canon City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10549 3842 10561 3856 10531 3836 10516
TIME...MOT...LOC 2026Z 251DEG 16KT 3835 10544 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
471 
WWUS55 KPUB 182035
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
235 PM MDT FRI MAY 18 2018

COC027-182044-
/O.CAN.KPUB.SV.W.0006.000000T0000Z-180518T2045Z/
Custer CO-
235 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3827 10546 3845 10554 3856 10531 3836 10516
TIME...MOT...LOC 2034Z 235DEG 13KT 3837 10544 

$$

COC043-182045-
/O.CON.KPUB.SV.W.0006.000000T0000Z-180518T2045Z/
Fremont CO-
235 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHEASTERN FREMONT COUNTY...

At 234 PM MDT, a severe thunderstorm was located 8 miles east of
Texas Creek, or 45 miles west of Pueblo, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Royal Gorge and Canon City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 10546 3845 10554 3856 10531 3836 10516
TIME...MOT...LOC 2034Z 235DEG 13KT 3837 10544 

HAIL...1.00IN
WIND...60MPH
 
$$


Skelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:54 AM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 18, 11:54 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Fri May 18 2018

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Fri May 18 2018

...A few severe storms possible today mainly north of US-50...

Currently...

Moisture has returned to most of the plains this morning as dewpts
in the 50s were noted across most of the plains generally east of I-
25. A large MCS was noted over NE and this has pushed a large
outflow boundary southward across the plains. Gusty north winds were
occurring behind this boundary.

On the regional scale, a well defined shortwave trough was over
Utah, vcnty Salt Lake City and it was progressing east.

Today...

Active day is likely across the region as shortwave to our west will
continue east and will allow for cyclogenesis to occur over  the
southeast plains. This will continue to draw low level moisture
eastward north of the low. This moisture, combined with cooling
aloft will allow for CAPE values of ~2500 J/kg to develop over the
plains. the best instability is expected to occur north of the low,
mainly north of Highway 50. Given 30-40 knots of shear over the
region, storms which develop today will likely become severe, with
large hail, damaging winds and isolated tornadoes possible. Based on
current data, best tornado threat will be just east of the surface
low along the surface boundary, roughly over the greater Kiowa
county region. Storms will likely initiate around 3 pm in the Pikes
Peak region and then move east. SPC has area in slight risk with a
2% Tor prob over parts of the CO Plains.

South of the low, gusty dry southerly winds are expected and this
will cause critical fire weather conditions to develop. For this
reason a Red Flag warning has been issued for Baca and eastern Las
Animas counties.

Otherwise a warm day is expected over the region with highs in the
80s most of the plains...with 70s in the valleys and 40s and 50s
over the mtns.

Tonight...

Surface low will move east and gusty northwesterly winds will
develop on the backside of the low. This will keep a threat of
showers and storms north of Highway 50 this evening, Drier weather
will move in later tonight.

Temps will cool into the 40s and 50s plains with 30s in the valleys
and 20s mtns. \/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 433 AM MDT Fri May 18 2018

Saturday and Sunday...Models are holding true to ejecting a
weakening upper low across the Rockies late Fri/early Sat, pushing a
cold front south into eastern CO early Sat morning which will
produce much cooler temps and a greater chance for some widespread
pcpn over the weekend. 2 to 4 inches of new snow is possible Sat
across the higher peaks of the central mts. Expect max temps in
the 60s to around 70F for the high valleys, and 60s to lower 70s
for the plains. The northern half of El Paso County may only warm
into the 50s on Sat.

Monday through Thursday...Another West Coast low pressure trough
moves into the Great Basin starting Mon, allowing warm southwest
flow aloft to develop over the Four Corners through mid-week. Aftn
and evening convection over the higher terrain and Palmer Divide is
expected each day, but should be more isolated in nature. Temps will
warm back up to about 5 to 10 degrees above seasonal normals, with
highs in the 70s for the high valleys. The plains will climb into
the mid 70s to mid 80s for Mon, then the 80s to around 90F for Tue
through Thu. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1151 AM MDT Fri May 18 2018

Main concern will be KCOS as strong, possibly severe convection will
be possible later this afternoon and early evening. Periods of
MVFR to IFR are likely with the stronger storms and some hail
cannot be ruled out. Greatest threat of convection will be between
21 and 24 UTC today. Otherwise expect VFR conditions.

For KPUB, an isolated storm cannot be ruled out this afternoon or
evening. Otherwise expect VFR conditions.

VFR expected at KALS next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ233-237.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Fri May 18 2018

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Fri May 18 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible today across the plains
of Southeast Colorado. The best chance of severe storms will generally
be north of highway 50. Large hail up to the size of golfballs,
wind gusts up to 70 mph and an isolated tornado may occur. The
best chance of a tornado will be across Kiowa county.

High fire danger is expected over far southern parts of the
southeast Colorado plains today. The best chance for critical
fire weather conditions will be across Baca and eastern Las
Animas Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible across the
southeast mountains and eastern plains Saturday and Sunday.
Lightning, wind gusts up to 50 mph and small hail may accompany
these storms.

2 to 4 inches of new snow will be possible across the higher
elevations of Lake and Chaffee counties as well as Pikes Peak through
Saturday. The rest of the higher terrain may see up to an inch of
new snow.

Thunderstorms will become more isolated in nature Monday through
Thursday, and mainly tied to the higher terrain and immediately
adjacent plains. The main threats with storms will be lightning,
small hail and gusty winds up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening primarily over the plains
north of Highway 50.

50/50

In the hours before

Special weather statement, May 18, 2:11 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT FRI MAY 18 2018

COZ076>079-083-182045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
211 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 49 miles west of Pueblo, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texas Creek, and Royal Gorge.

LAT...LON 3824 10554 3839 10565 3859 10533 3836 10516
TIME...MOT...LOC 2010Z 240DEG 12KT 3836 10552

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:14 AM MDTRed Flag WarningPUBBaca, Las Animas10 hr
May 18, 2:11 PM MDTSpecial Weather StatementPUBFremont34 min
May 18, 2:35 PM MDTSpecial Weather StatementPUBTeller25 min
May 18, 2:40 PM MDTSevere Thunderstorm WarningPUBEl Paso35 min
May 18, 2:44 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont31 min
May 18, 2:55 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller35 min
May 18, 3:12 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
May 18, 3:22 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo38 min
May 18, 3:24 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
May 18, 3:47 PM MDTFlash Flood WarningPUBEl Paso94 min
May 18, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
May 18, 3:55 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo35 min
May 18, 4:46 PM MDTSpecial Weather StatementPUBFremont29 min
May 18, 4:55 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero50 min
May 18, 5:24 PM MDTSpecial Weather StatementPUBFremont36 min
May 18, 5:29 PM MDTSevere Thunderstorm WarningPUBBent, Otero46 min
May 18, 5:34 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo26 min
May 18, 5:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 18, 5:44 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas35 min
May 18, 5:59 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.